Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Asymptotically exact a posteriori estimators for the pointwise gradient error on each element in irregular meshes. Part II: The piecewise linear case


Authors: Alfred H. Schatz and Lars B. Wahlbin
Journal: Math. Comp. 73 (2004), 517-523
MSC (2000): Primary 65N30, 65N15
DOI: https://doi.org/10.1090/S0025-5718-03-01570-9
Published electronically: June 17, 2003
MathSciNet review: 2028417
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We extend results from Part I about estimating gradient errors elementwise a posteriori, given there for quadratic and higher elements, to the piecewise linear case. The key to our new result is to consider certain technical estimates for differences in the error, $e(x_{1})-e(x_{2})$, rather than for $e(x)$ itself. We also give a posteriori estimators for second derivatives on each element.


References [Enhancements On Off] (What's this?)

  • [1] A. Demlow, Piecewise linear finite elements methods are not localized, Math. Comp. (to appear).
  • [2] K. Eriksson and C. Johnson, An adaptive finite element method for linear elliptic problems, Math. Comp. 50 (1988), 361-384. MR 89c:65119
  • [3] W. Hoffmann, A. H. Schatz, L. B. Wahlbin and G. Wittum, Asymptotically exact a posteriori estimators for the pointwise gradient error on each element in irregular meshes. Part I: A smooth problem and globally quasi-uniform meshes, Math. Comp. 70 (2001), 897-909. MR 2002a:65178
  • [4] A. H. Schatz, Pointwise error estimates and asymptotic error expansion inequalities for the finite element method on irregular grids: Part I. Global estimates, Math. Comp. 67 (1998), 877-899. MR 98j:65082
  • [5] A. H. Schatz and L. B. Wahlbin, Pointwise error estimates for differences of piecewise linear finite element approximations, SIAM J. Numer. Anal. (to appear).

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65N30, 65N15

Retrieve articles in all journals with MSC (2000): 65N30, 65N15


Additional Information

Alfred H. Schatz
Affiliation: Department of Mathematics, Cornell University, Ithaca, New York 14853
Email: schatz@math.cornell.edu

Lars B. Wahlbin
Affiliation: Department of Mathematics, Cornell University, Ithaca, New York 14853
Email: wahlbin@math.cornell.edu

DOI: https://doi.org/10.1090/S0025-5718-03-01570-9
Received by editor(s): April 12, 2002
Received by editor(s) in revised form: September 7, 2002
Published electronically: June 17, 2003
Additional Notes: Both authors were supported by the National Science Foundation, USA, Grant DMS-0071412. They thank a referee for suggesting improvements in the presentation
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society